Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 71, NWS Springfield, MO

June 17, 2019Howell County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 17, 2019, 3:44 PM CDT for Howell County, Shannon County, Texas County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2019, 3:44 PM CDT (20:44 UTC)
Expired
Jun 17, 2019, 7:27 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 146 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

111 
WGUS53 KSGF 172044
FFWSGF
MOC091-203-215-180045-
/O.NEW.KSGF.FF.W.0071.190617T2044Z-190618T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
344 PM CDT Mon Jun 17 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northwestern Shannon County in south central Missouri...
  Northeastern Howell County in south central Missouri...
  Southeastern Texas County in south central Missouri...

* Until 745 PM CDT.

* At 344 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  West Plains...                    Mountain View...
  Pomona...                         Summersville...
  Peace Valley...                   White Church...
  Hartshorn...                      Clear Springs...
  Arroll...                         Akers...
  Eunice...                         

This warning includes but is not limited to the following low water
crossings...
Route Y, 4 miles northwest of Mountain View...
Route U, 6 miles east of Willow Springs...
and Route KK at Gladden Creek just north of Akers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3674 9199 3723 9183 3741 9168 3742 9148
      3710 9169 3673 9171

$$

Terry
1 follow-up statement
613 
WGUS73 KSGF 180027
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
727 PM CDT Mon Jun 17 2019

MOC091-203-215-180037-
/O.CAN.KSGF.FF.W.0071.000000T0000Z-190618T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shannon MO-Howell MO-Texas MO-
727 PM CDT Mon Jun 17 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SHANNON...NORTHEASTERN
HOWELL AND SOUTHEASTERN TEXAS COUNTIES IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat to life or property. However flooding of low lying 
areas will continue through much of the evening and into the 
overnight hours. Please continue to heed any remaining road closures.

LAT...LON 3674 9199 3723 9183 3741 9168 3742 9148
      3710 9169 3673 9171

$$

Titus

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 11:43 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 17, 11:43 AM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Springfield MO
1143 AM CDT Mon Jun 17 2019

.SHORT TERM...(Today and Tonight)
Issued at 230 AM CDT Mon Jun 17 2019

An area of showers with a few rumbles of thunder continues to
transition across portion of southeast Kansas and west central
Missouri this morning. This area of activity is associated with a
quick moving wave of energy coming out of Southern Plains. Given
the lack of both a strong thermodynamic and dynamic environment,
there is no associated risk for severe weather. However, it
should be noted that this area of showers is moving across a
rather soggy southeast Kansas from previous days rain. Thus, any
efficient rainfall could produce additional runoff and minor
flooding issues.

As this shortwave energy continues to translate through the
region through the early morning hours, scattered showers and
thunderstorms will remain possible. It appears the best chance for
showers and thunderstorms will exist across the eastern half of
the CWA through the afternoon and early evening. This will be a
focus for potentially heavy rainfall in slow moving storms along a
boundary and efficient rain producers (PWATs around 1.6). This
activity is expected to dissipate to the east by late Monday
evening. Expect temperatures to climb to around 80 for most of
Monday afternoon.

.LONG TERM...(Tuesday through Monday)
Issued at 230 AM CDT Mon Jun 17 2019

Expect drier conditions through most of the day Tuesday before
additional waves of shortwave energy begin to sweep across the
Central Plains Tuesday into Tuesday evening. Models continue to
differ on timing of this system arriving Tuesday evening, yet are
in a consensus that another complex of showers and thunderstorms
will transition through the region in the Tuesday night through
Wednesday timeframe from west to east. Based on recent model
guidance, there appears to be a marginal risk for strong to severe
storms on Tuesday evening into the overnight hours. This threat
for a few strong to severe storms will need to be reevaluated with
future model guidance. It is anticipated that this activity will
slowly move through the CWA and may linger into the afternoon
hours Wednesday, especially across the eastern half of the region.
Expect temperatures to be in the lower 80s Tuesday and Wednesday.

As heights begin to rise and a ridge develops across the eastern
CONUS into Thursday, expect temperatures to rise into the middle
80s with drier conditions. This trend will continue through
Saturday as highs climb into the upper 80s, possibly pushing 90.

The next chance for rain returns to the region by late Sunday into
Monday as additional waves of shortwave energy look to translate
across the area. However, medium range model guidance are not in
agreement on exact timing, location, and intensity. Looking ahead
through next week, a strong negative PNA teleconnection is
forecast and would suggest a continued wet pattern as repetitive
shortwaves are able to transition through the region with a
supportive Gulf airmass being funneled in. While teleconnections
do not dictate all the factors of forecasting potential future
rainfall, it does provide supportive evidence.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1140 AM CDT Mon Jun 17 2019

For the 18z TAFS...Upper level circulation was over the southwest
CWA late this morning. The heaviest rain with the
showers/thunderstorms has shifted north into central MO. Scattered
redevelopment of showers was taking place south across OK and AR
which may move into southern MO and affect the TAF sites this
afternoon. May see some MVFR conditions towards morning with
stratus and possibly fog developing in the wake of the upper level
system which will be shifting east of the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>071-
     077>083-088>096-101>105.

KS...Flash Flood Watch through late tonight for KSZ073-097-101.

&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Lindenberg
Hazardous weather outlook, Jun 17, 3:20 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
320 PM CDT Mon Jun 17 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-182030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
320 PM CDT Mon Jun 17 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

  A slow moving upper level system will interact with very high
  moisture in the area to produce slow moving showers and
  thunderstorms this afternoon and evening across the area. High
  preceipitation rates with these slow moving storms will likely
  cause some flash flooding to occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  A complex of showers and storms will develop to the west of the
  area Tuesday evening and move into the area Tuesday night into
  Wednesday with the potential for strong to severe storms and
  flooding, especially across southeast Kansas and western
  Missouri.

  Additional showers and storms will then return to the area by
  next weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Jun 17, 10:16 AM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 AM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       NEOSHO                  36.87N 94.37W
06/17/2019  E3.86 INCH       NEWTON             MO   EMERGENCY MNGR

            MEASURED AT THE NEWTON COUNTY EOC.

&&

MMT
Local storm report, Jun 17, 10:18 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1018 AM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     FLASH FLOOD      1 NNW NEOSHO            36.89N 94.37W
06/17/2019                   NEWTON             MO   EMERGENCY MNGR

            HICKORY AND SHOAL CREEKS OUT OF BANKS ON
            NORTH END OF TOWN.

&&

MMT
Local storm report, Jun 17, 11:43 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 AM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      2 W DIAMOND             36.99N 94.35W
06/17/2019                   NEWTON             MO   PUBLIC

            WATER OVER CARVER ROAD.

&&

MMT
Local storm report, Jun 17, 11:48 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 AM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      1 W DIAMOND             37.00N 94.33W
06/17/2019                   NEWTON             MO   PUBLIC

            WATER OVER HIGHWAY V.

&&

MMT
Local storm report, Jun 17, 1:33 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
133 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     FLASH FLOOD      3 WNW STOUTLAND         37.83N 92.57W
06/17/2019                   CAMDEN             MO   DEPT OF HIGHWAYS

            ROUTE H FROM T NORTHWEST OF STOUTLAND TO
            ROUTE BB CLOSED DUE TO FLOODING.

&&

MMT
Local storm report, Jun 17, 1:59 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FLASH FLOOD      1 WSW VERSAILLES        38.43N 92.85W
06/17/2019                   MORGAN             MO   EMERGENCY MNGR

            STREETS FLOODED IN VERSAILLES. VIDEO ON
            FACEBOOK.

&&

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:14 AM CDTAreal Flood WarningSGFJasper, Newton10 hr
Jun 17, 6:24 AM CDTFlash Flood WarningSGFNewton5 hr
Jun 17, 8:12 AM CDTFlash Flood WarningSGFMcDonald6 hr
Jun 17, 8:12 AM CDTRiver Flood WarningSGFSt. Clair59 days
Jun 17, 8:19 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more13 hr
Jun 17, 1:08 PM CDTFlash Flood WarningSGFCamden, Maries, Miller, Morgan, Pulaski3 hr
Jun 17, 2:30 PM CDTFlash Flood WarningSGFDent, Phelps4 hr
Jun 17, 4:27 PM CDTAreal Flood WarningSGFCamden, Laclede, Maries, Miller, Morgan, Pulaski12 hr
Jun 17, 6:31 PM CDTFlash Flood WarningSGFBarry, Ozark, Stone, Taney2 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.